Print Friendly, PDF & Email

Anaphylaxis is a life threatening condition that you need to be able to recognise and manage in an acute setting. This guide gives an overview of the recognition and immediate management of anaphylaxis (using an ABCDE approach).

Clinical features of anaphylaxis²

Early

Feelings of anxiety

Sensations of warmth and itching – particularly in the axillae / groin

 

Progressive

Rash – erythematous or urticarial 

Oedema – face / neck / soft tissues

Abdominal pain 

Vomiting

Dyspnoea

 

Severe

Hypotension – anaphylactic shock

Bronchospasm – wheezing

Laryngeal oedema – stridor / aphonia / drooling

Arrhythmias – potentially leading to cardiac arrest

Hypoxaemia – cyanosis

Often patients’ may develop severe symptoms immediately, without any preceding early or progressive signs.

Airway

Remove anaphylactoid triggerse.g. IV antibiotics

 

Is the patient able to talk?

  • If so the airway can be considered patent
  • Listen for evidence of stridor or a hoarse voice
  • In severe anaphylaxis the patient may be unable to talk (aphonia)

 

Noisy breathing suggests airway compromise

1. Perform head tilt, chin lift maneuver 

2. If noisy breathing persists try a jaw thrust

3. If airway still appears compromised use an airway adjunct:

  • Insert an oropharyngeal airway (Guedel) only if unconscious (as otherwise may gag / aspirate) 
  • Alternatively use a nasopharyngeal airway (better tolerated if patient is partially conscious)

Breathing

Administer oxygen

Sit the patient upright if hypoxia is the primary issue, however if the patient is hypotensive this can result in loss of consciousness and therefore should be avoided (in this instance the patient may need to be laid flat with their legs elevated).

Give high-flow oxygen (40–60%) with a tight-fitting mask. If pulse oximetry is available, adjust the flow rate to maintain an oxygen saturation of 94–98%.

Assess the patient

Oxygen saturation monitoring – aim for 94-98%

Respiratory rate:

  • Tachypnoea is concerning and suggestive of significant respiratory compromise.
  • A falling or normal respiratory rate in the context of hypoxia is a sign of impending respiratory failure and need for urgent critical care review.

 

Auscultate both lungs:

  • Assess air entry – reduced air entry suggests significant airway compromise and need for critical care input
  • Note any wheezing – wheeze becomes less apparent with increasing airway obstruction

 

Administer nebulised bronchodilators

Give nebulised bronchodilators if there is suspicion of bronchospasm:

  • Salbutamol – doses vary – in severe cases continuous nebulisation is advised
  • Ipratropium bromide – 500mcg nebulised

Circulation

Administer IM adrenaline

Administer IM adrenaline (1:1000) immediately:²

  • Adults – 0.50 mL
  • Repeat every 5 minutes if patient remains in haemodynamic shock (max 5mL)
  • If patient remains shocked after 2 doses then an adrenaline infusion may be needed (this will be a consultant / critical care led decision).

 

Assess the patient

Signs of shock – clammy / pale

Blood pressure:

  • Haemodynamic shock occurs secondary to fluid compartment shifts resulting in significant hypotension
  • The patient may complain of feeling faint or lose consciousness if hypotension is severe

 

Pulse:

  • Tachycardia is common due to hypovolaemic shock
  • Bradycardia is a late sign, often preceding cardiac arrest ³

 

Capillary refill time (CRT):

  • Assess centrally (as may be peripherally shut down)
  • Should be <2 seconds
  • Prolonged CRT is seen in hypovolaemic shock

 

Administer fluids and medication

Gain IV access – large bore cannula 

 

Fluids (STAT)  – e.g. NaCl 0.9% / Hartmann’s solution

  • Titrate to fluids depending on haemodynamic stability¹ – large volumes may be required (an initial bolus of 500-1000mls is recommended) 3

 

Chlorphenamine – 10mg IV – stabilises mast cells – reducing histamine release¹ (give after fluid resuscitation – DO NOT delay fluid resuscitation)

 

Hydrocortisone – 200mg IV – prevents rebound of inflammation over next few hours¹ (give after fluid resuscitation – DO NOT delay fluid resuscitation)

 

Take blood samples (ideally during cannulation) FBC / U&E / LFT / Clotting / CRP / Mast cell tryptase

 

Perform arterial blood gas –  hypoxia and acidosis are concerning signs that indicate the need for critical care input

 

Record an ECG – this should not delay any other treatment however an ECG should be performed at some point as anaphylaxis can cause myocardial ischaemia (even in patients with normal coronary arteries).³

If patient remains hypotensive, they need admission to critical care for inotropic support.

Disability

Assess level of consciousness – AVPU / GCS:

  • Confusion can be present if the patient is hypoxic
  • Loss of consciousness can occur due to hypotension and severe hypoxia

A falling level of consciousnesses is a sign of serious deterioration and will require critical care input for further support (e.g. intubation).

Exposure

Allergens – e.g. IV antibiotics 

Expose patient’s body looking for skin or mucosal changes:

  • Erythema – patchy or generalised
  • Urticaria:³
    • Can appear anywhere on the body (weals may be pale, pink or red and may look like nettle stings)
    • They can be different shapes / sizes and are often surrounded by a red flare
    • They are usually itchy
  • Angioedema:³
    • Similar to urticaria but involves swelling of deeper tissues
    • Most commonly the areas affected include the eyelids, lips, mouth and throat

Reassess ABCDE

It is essential to continually reassess ABCDE and treat issues as you encounter them.  This allows continual reassessment of the response to treatment and early recognition of deterioration.

If the patient does not respond to treatment, or deteriorates,  critical care input should be involved as soon as possible.

References

Click to show
1. Oxford Handbook of Clinical Medicine 7th Edition (p781). Oxford University Press.
2. Australian Prescriber – Emergency management of Anaphylaxis – http://www.australianprescriber.com/magazine/30/5/article/913.pdf
3. Resuscitation Council (UK) – Emergency treatment of anaphylactic reactions – Guidelines for healthcare providers – 2008

Comments and suggestions